| Model Number |
400SMTXSFT0102 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/16/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance from the starting position in the introducer sheath.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was advanced distal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly and had offset coil winds.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not properly aligned within the hub of a parent microcatheter, the embolization coil may begin to take shape within the hub and resistance may be experienced during advancement.Forceful advancement against this resistance likely contribute to the offset coil winds.During functional testing, the smart coil was advanced through its introducer sheath with resistance due to the offset coil winds.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.